Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 102, NWS St. Louis, MO

June 25, 2015Calhoun County, Jersey County, Illinois; Lincoln County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 25, 2015, 5:00 PM CDT for Calhoun County, Jersey County, Illinois; Lincoln County, Missouri. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2015, 5:00 PM CDT (22:00 UTC)
Expired
Jun 25, 2015, 6:00 PM CDT
In force
60 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Calhoun County, IL, Jersey County, IL, Lincoln County, MO

The radar

The St Louis radar (KLSX), 37 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:50 PM CDTTSTM WND DMGBrussels, ILCORN FIELDS FLATTENED AND TREES AND LIMBS DOWN
Jun 25, 6:05 PM CDTTSTM WND DMGGolden Eagle, ILCORN FIELDS FLATTENED AND TREES AND LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 4:53 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WUUS53 KLSX 252200
SVRLSX
ILC013-083-MOC113-252300-
/O.NEW.KLSX.SV.W.0102.150625T2200Z-150625T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT THU JUN 25 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHWESTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS...
  EASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 600 PM CDT

* AT 459 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
  OF ELSBERRY...AND MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WINFIELD...HARDIN...FOLEY...OLD MONROE...BATCHTOWN...BEECHVILLE...
  MEPPEN...NUTWOOD...BRUSSELS...FIELDON...GOLDEN EAGLE AND DEER
  PLAIN.

THIS WARNING INCLUDES CUIVRE RIVER STATE PARK AND PERE MARQUETTE
STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3918 9060 3915 9062 3912 9060 3918 9058
      3912 9035 3890 9051 3887 9057 3889 9063
      3894 9067 3893 9069 3891 9069 3892 9071
      3891 9072 3893 9073 3892 9076 3903 9100
      3922 9085 3923 9077
TIME...MOT...LOC 2200Z 292DEG 19KT 3910 9074

HAIL...0.88IN
WIND...60MPH

$$

KANOFSKY
2 follow-up statements
575 
WWUS53 KLSX 252243
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
543 PM CDT THU JUN 25 2015

ILC013-083-MOC113-252300-
/O.CON.KLSX.SV.W.0102.000000T0000Z-150625T2300Z/
JERSEY IL-CALHOUN IL-LINCOLN MO-
543 PM CDT THU JUN 25 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
LINCOLN...CALHOUN AND SOUTHWESTERN JERSEY COUNTIES UNTIL 600 PM
CDT...

AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAFTON...AND
MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN JERSEY COUNTY.

THIS WARNING INCLUDES PERE MARQUETTE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3918 9060 3915 9062 3912 9060 3918 9058
      3912 9035 3890 9051 3887 9057 3889 9063
      3894 9067 3893 9069 3892 9069 3892 9070
      3904 9083 3922 9072
TIME...MOT...LOC 2243Z 292DEG 19KT 3901 9047

HAIL...0.88IN
WIND...60MPH

$$

KANOFSKY
656 
WWUS53 KLSX 252257
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT THU JUN 25 2015

ILC013-083-MOC113-252307-
/O.EXP.KLSX.SV.W.0102.000000T0000Z-150625T2300Z/
JERSEY IL-CALHOUN IL-LINCOLN MO-
557 PM CDT THU JUN 25 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN...CALHOUN AND
SOUTHWESTERN JERSEY COUNTIES IS BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3918 9060 3915 9062 3912 9060 3918 9058
      3912 9035 3890 9051 3887 9057 3889 9063
      3894 9067 3893 9069 3892 9069 3892 9070
      3904 9083 3922 9072
TIME...MOT...LOC 2257Z 292DEG 19KT 3898 9038

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:46 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 25, 3:46 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CDT Thu Jun 25 2015

.SHORT TERM: (Tonight through Friday)
Issued at 343 PM CDT Thu Jun 25 2015

Frontal boundary is across northern portions of forecast area as
of 20z and will continue to drift to the south across the region.
With CAPES in excess of 4000 J/kg, no cap, high lapse rates,
decent convergence along boundary and PWs in excess of 2 inches,
will begin to see storms fire up over the next couple of hours.
This initial batch will slide east through forecast area, then
models still showing MCS development over eastern KS/western MO
and slide along boundary into central MO after 06z Friday, then
across rest of forecast area through Friday afternoon. All of
these storms are expected to be heavy rain producers, so kept
flash flood watch going for central and northeast MO as well as
west central IL. Did add another row of counties from Greene Co.
IL to Gasconade Co. MO and extended the whole watch to 00z
Saturday. Anywhere from 1 to 4 inches of rain can be expected in
the watch area, with locally higher amounts possible. Even over
rest of area not in flash flood watch, could see an inch or two of
rainfall over the next 24 hours. As for severe chances, with
decent instability, and lapse rates, could see severe storms
develop with main threats being large hail and damaging winds.
Lows tonight will be in the upper 60s to low 70s and highs on
Friday will range from the low 70s far north to the mid 80s far south.

Byrd

.LONG TERM:  (Friday Night through Next Thursday)
Issued at 343 PM CDT Thu Jun 25 2015

Precipitation is still expected to taper off Friday night and
will see cooler and drier weather for the weekend. Next chance for
rain will be Sunday night through Thursday with several rounds
expected once again on active northwest flow aloft. Highs during
the weekend will be in the mid 70s to low 80s, then moderate a bit
through the rest of the work week.

Byrd
&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1239 PM CDT Thu Jun 25 2015

Primary concern through early Friday will be on convective trends.
Current thinking is that scattered storms will break out by late
this afternoon and could affect KCOU and the metro St. Louis
terminals. The KUIN terminal may end up too far north for this
activity. So included a VCTS group and KCOU and St. Louis sites
with a TEMPO group MVFR visbys with thunderstorms. Probably going
to be some kind of break overnight...though cannot totally rule
out thunderstorms anytime tonight. More widespread convective
activity is anticipated with an MCS which will likely travel
roughly west to east parallel to the I-70 corridor late tonight
and into early Friday morning. Behind this feature...MVFR ceilings
and potentially visibilities will remain along with a wind shift
to the northwest.

Specifics for KSTL:

Primary concern through early Friday will be on convective trends.
Current thinking is that scattered storms will break out by late
this afternoon and may affect the terminal. So included a VCTS
group along with a TEMPO group for MVFR visbys
with thunderstorms. Probably going to be some kind of break
overnight tonight...though cannot totally rule out thunderstorms
anytime. More widespread convective activity is anticipated with
an MCS which will likely travel roughly west to east parallel to
the I-70 corridor late tonight and into early Friday morning. Best
guess of timing of this feature for KSTL is early Friday morning
with lingering showers through about the noon hour. Behind this
feature...MVFR ceilings and potentially visibilities will remain
along with a wind shift to the northwest through Friday afternoon.

Gosselin
&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH from 7 PM CDT this evening through Friday
     evening FOR Audrain MO-Boone MO-Callaway MO-Cole MO-
     Gasconade MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
     MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Shelby
     MO-Warren MO.

IL...FLASH FLOOD WATCH from 7 PM CDT this evening through Friday
     evening FOR Adams IL-Brown IL-Calhoun IL-Greene IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jun 25, 3:57 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT THU JUN 25 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
357 PM CDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY ACROSS PARTS OF THE AREA
AGAIN TONIGHT. FLASH FLOODING IS A REAL POSSIBILITY AND A FLASH
FLOOD WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND NORTHEAST
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. SOME OF THE STORMS
COULD BE SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

POINTS ALONG THE ILLINOIS RIVER ARE CURRENTLY IN MAJOR FLOOD
STAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

POINTS ALONG THE ILLINOIS RIVER ARE EXPECTED TO CONTINUE TO
EXCEED MAJOR FLOOD STAGE THROUGH TUESDAY. ADDITIONAL MAJOR
FLOODING IS FORECAST ALONG THE NORTH AND MIDDLE FABIUS RIVERS BY
FRIDAY MORNING.

THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO BE LIKELY FRIDAY AND
POSSIBLY INTO FRIDAY NIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR PARTS OF THE AREA INTO FRIDAY AFTERNOON. ADDITIONALLY...SOME
OF THE STORMS MAY BE SEVERE ACROSS PARTS OF SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS.

THE CHANCE FOR THUNDERSTORMS RETURNS SUNDAY AFTERNOON AND
CONTINUES THROUGH WEDNESDAY ACROSS PARTS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT.

BYRD

In the hours before

Special weather statement, Jun 25, 4:34 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT THU JUN 25 2015

ILZ098-MOZ052-252215-
CALHOUN IL-LINCOLN MO-
434 PM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND CALHOUN
COUNTIES UNTIL 515 PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ELSBERRY...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELSBERRY...
  WINFIELD...
  HARDIN...

THIS STORM WILL AFFECT CUIVRE RIVER STATE PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:43 PM CDTRiver Flood WarningLSXBrown9 days
Jun 24, 11:31 PM CDTFlash Flood WatchLSXAdams, Brown, Calhoun, Greene, Jersey, Pike7 hr
Jun 25, 4:06 AM CDTFlash Flood WatchLSXAdams, Bond, Brown, Calhoun, Clinton, Fayette and 11 more39 hr
Jun 25, 5:51 PM CDTSevere Thunderstorm WarningLSXJersey, Madison, Saint Clair54 min
Jun 25, 5:56 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey19 min
Jun 25, 6:32 PM CDTFlash Flood WarningLSXCalhoun, Jersey14 hr
Jun 24, 11:11 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis64 min
Jun 25, 12:07 AM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby38 min
Jun 25, 1:09 AM CDTFlash Flood WarningLSXKnox, Lewis6 hr
Jun 25, 2:39 AM CDTFlash Flood WarningLSXMarion, Shelby7 hr
Jun 25, 3:20 AM CDTRiver Flood WarningLSXMarion52 hr
Jun 25, 7:03 AM CDTFlash Flood WarningLSXKnox, Lewis4 hr
Jun 25, 9:19 AM CDTRiver Flood WarningLSXMonroe62 hr
Jun 25, 9:26 AM CDTFlash Flood WarningLSXLewis, Marion, Shelby4 hr
Jun 25, 10:54 AM CDTFlash Flood WarningLSXKnox, Lewis4 hr
Jun 25, 1:28 PM CDTAreal Flood WarningLSXMarion, Shelby7 hr
Jun 25, 2:51 PM CDTAreal Flood WarningLSXKnox, Lewis6 hr
Jun 25, 3:21 PM CDTRiver Flood WarningLSXLincoln3 days
Jun 25, 6:54 PM CDTSevere Thunderstorm WarningLSXLincoln66 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.